Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 299, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2005, 8:33 PM CDT for Kossuth County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2005, 8:33 PM CDT (01:33 UTC)
- Expired
- Oct 4, 2005, 9:02 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 177 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 050133
SVRDMX
IAC109-050215-
/O.NEW.KDMX.SV.W.0299.051005T0133Z-051005T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT TUE OCT 4 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KOSSUTH COUNTY IN NORTH CENTRAL IOWA.
* UNTIL 915 PM CDT.
* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 16 MILES EAST OF ESTHERVILLE TO 12 MILES EAST OF EMMETSBURG TO
13 MILES SOUTHEAST OF EMMETSBURG...OR ALONG A LINE EXTENDING FROM
36 MILES NORTHEAST OF SPENCER TO 35 MILES EAST OF SPENCER TO 34
MILES EAST OF SPENCER...AND MOVING NORTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR SWEA CITY BY 840 PM CDT.
NEAR ALGONA MUNICIPAL AIRPORT BY 845 PM CDT.
NEAR LEDYARD BY 850 PM CDT.
NEAR TITONKA BY 855 PM CDT.
NEAR WESLEY BY 900 PM CDT.
THE LOCATIONS OF FENTON...WHITTEMORE...LONE ROCK...BURT AND LAKOTA
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN RUTHVEN.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 4348 9445 4315 9446 4293 9444 4293 9399
4348 9399 4348 9403
$$
DONAVON2 follow-up statements
000
WWUS53 KDMX 050156
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT TUE OCT 4 2005
IAC109-050215-
/O.CON.KDMX.SV.W.0299.000000T0000Z-051005T0215Z/
KOSSUTH IA-
856 PM CDT TUE OCT 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KOSSUTH COUNTY
UNTIL 915 PM CDT...
AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES NORTH OF BANCROFT TO 6 MILES NORTHEAST OF ALGONA TO
ALGONA...OR ALONG A LINE EXTENDING FROM 52 MILES EAST OF SPENCER TO
44 MILES NORTH OF FORT DODGE TO 35 MILES NORTH OF FORT DODGE...AND
MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR WESLEY BY 910 PM CDT.
THE LOCATIONS OF LEDYARD...ALGONA MUNICIPAL AIRPORT...BURT...LAKOTA
AND TITONKA ARE ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4348 9445 4315 9446 4293 9444 4293 9399
4348 9399 4348 9403
$$
DONAVON000
WWUS53 KDMX 050202
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT TUE OCT 4 2005
IAC109-050212-
/O.CAN.KDMX.SV.W.0299.000000T0000Z-051005T0215Z/
KOSSUTH IA-
902 PM CDT TUE OCT 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR KOSSUTH COUNTY HAS BEEN
CANCELLED...
AT 900 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4348 9445 4315 9446 4293 9444 4293 9399
4348 9399 4348 9403
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:00 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 4, 4:00 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE OCT 4 2005 .DISCUSSION... FORECAST ISSUES TODAY WILL CENTER AROUND THE COLD FRONTAL PASSAGE AND ASSOCIATED PRECIP ACTIVITY ALONG AND BEHIND THE FRONT. AT 08Z THE FRONT HAS PUSHED TO JUST WEST OF THE IOWA BORDER. AS THE SURFACE LOW RIDES UP THE FRONT AND INTO SOUTHERN MINNESOTA THE FRONT WILL PICK UP SPEED. BY 15Z THE FRONT IS FORECAST TO BE THROUGH HALF THE STATE. THE MODELS ARE IN DECENT AGREEMENT ON TIMING ISSUES ALTHOUGH THE NAM HAS NOW BECOME THE SLOWER MODEL. THE GFS STILL HAD THE BEST CONSISTENCY AND INITIALIZED BETTER THAN THE NAM SO I WENT WITH THE GFS ON TIMING AND TEMPS. THE SLIGHTLY FASTER ONSET OF THE COLD FRONT SHOULD MAKE FOR COOLER TEMPS. AT OUR CURRENT TEMP OF 73 AT DMX...THIS WILL LIKELY BE THE HIGH FOR TODAY. STRONG CAA WL KEEP TEMPS STEADY THIS MORNING WITH FALLING TEMPS ALL AFTERNOON. I AM NOT PARTICULARLY IMPRESSED WITH CONVECTIVE TRENDS WITH THE FROPA. THE BEST CAPES WL BE IN MN AND THEY LOOK TO RANGE BETWEEN 1200 TO 1500 J/KG. IN IA CAPES OF 900-1100 IS ALL THE MODELS ARE FORECASTING. AS FOR SHEAR...THE BEST SHEAR IS POST FRONTAL AND THE SHEAR IS IMPRESSIVE BEHIND THE FRONT BUT IT IS OUT OF PHASE. GIVEN THE MARGINAL CAPES AND BEST SHEAR POST FRONTAL I THINK THE SEVERE THREAT WILL BE MINIMAL OVER OUR CWA. FURTHER EAST WHERE THERE WILL BE MORE DAYTIME HEATING THE CHANCES WILL BE A LITTLE BETTER...AS WILL CHANCES BE CLOSER TO THE LOW IN MN. GIVEN THE EXPECTED ACCELERATION OF THE FRONT THROUGH THE CWA FLASH FLOOD CONCERNS ARE ALSO MINIMAL. HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND TEMPERATURES WILL COOL INTO THE MID TO UPPER 30S. THE MODELS WANT TO CLEAR US OUT FAIRLY QUICKLY AND BASED ON THE EXPANSIVE CLOUD COVER TO THE NORTH AND WEST I THINK THAT MAY BE A BIT OVERDONE. IF THE CLOUDS HANG IN THEN TEMPS WILL NOT DROP AS MUCH AS WE THINK. WE WILL ADVISE THE DAY SHIFT OF THIS CAVEAT. FOR THURSDAY THROUGH SATURDAY HIGH PRESSURE REMAINS FIRMLY IN PLACE AND TEMPS WILL BE QUITE COOL. THERE WILL BE ABOUT A 30 DEGREE DIFFERENCE IN HIGHS FROM EARLIER THIS WEEK AND THURSDAY. BY LATE IN THE WEEKEND AND THE START OF NEXT WEEK RETURN FLOW AROUND THE HIGH WILL ACT TO MODERATE TEMPS AND WE SHOULD SEE A RETURN TO 70 DEGREE READINGS. THIS WILL PROBABLY BE SHORT LIVED THOUGH AS EXTENDED MODELS WANT TO CARVE A BIG TROUGH ACROSS THE WESTERN PLAINS ON TUESDAY AND MOVE IT OVER THE UPPER MIDWEST TUESDAY NIGHT AND WEDNESDAY. I HAVE TWEAKED THE EXTENDED FOR TIMING OF THE TROUGH. TEMPS SHOULD DIP ONCE AGAIN TO BELOW NORMALS ON WEDNESDAY WITH THE PASSAGE OF THE TROUGH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Oct 4, 3:56 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT TUE OCT 4 2005 IAZ004>007-015>017-023>026-033>035-044-045-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL- 356 PM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTHWEST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE AND 60 MPH WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET. ADDITIONAL NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS AREAS FROM ESTHERVILLE TO DENISON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON WEDNESDAY. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP INTO THE LOW TO MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 7 OR 8 PM THIS EVENING. ACTIVATION IS ALSO POSSIBLE WEDNESDAY THROUGH EARLY AFTERNOON. IAZ027-028-036>039-046>050-057>062-070>075-081>086-092>097-051100- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHEAST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL. .DAY ONE...TONIGHT NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS AREAS FROM AUDUBON TO TAYLOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY FROM WEST TO EAST ACROSS CENTRAL AND SOUTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP INTO THE LOW TO MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...MAINLY FROM LATE MORNING THROUGH THE AFTERNOON HOURS. KINNEY
In the hours before
Local storm report, Oct 4, 3:42 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 E CYLINDER 43.09N 94.51W
10/04/2005 0.88 INCH PALO ALTO IA PUBLIC
&&
RDONAVONLocal storm report, Oct 4, 4:05 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 N WHITTEMORE 43.12N 94.42W
10/04/2005 0.88 INCH KOSSUTH IA PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW UP TO NICKEL SIZED
&&
RDONAVONLocal storm report, Oct 4, 4:35 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 5 NE CYLINDER 43.14N 94.48W
10/04/2005 E1.75 INCH PALO ALTO IA BROADCAST MEDIA
A FARMER REPORTED GOLFBALL HAIL COVERING THE GROUND TO
BROADCAST MEDIA - KICD RADIO.
&&Local storm report, Oct 4, 5:06 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 SSW RAKE 43.45N 93.94W
10/04/2005 E1.00 INCH WINNEBAGO IA LAW ENFORCEMENT
&&Local storm report, Oct 4, 5:42 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 5 NE CYLINDER 43.14N 94.48W
10/04/2005 1.75 INCH PALO ALTO IA BROADCAST MEDIA
A FARMER REPORTED GOLFBALL HAIL COVERING THE GROUND TO
BROADCAST MEDIA - KICD RADIO.
0455 PM HAIL 2 SSW RAKE 43.45N 93.94W
10/04/2005 1.00 INCH WINNEBAGO IA LAW ENFORCEMENT
&&Local storm report, Oct 4, 6:43 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 E GRUVER 43.39N 94.64W
10/04/2005 1.00 INCH EMMET IA PUBLIC
QUARTER HAIL COVERED THE GROUND.
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.